Washington, 2016Wildfire in Washington, July 30 to 31, 2016
July 30 to 31, 2016 · NWS OTX · 1 event in 1 county or zone
The Black Rock Road Fire, initially located 18 miles west of Odessa, WA, was a human caused fire. This fire burned 16,025 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Black Rock Road Fire, initially located 18 miles west of Odessa, WA, was a human caused fire. This fire burned 16,025 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 29, 9:36 PM PST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 9:36 PM PST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1036 PM PDT Fri Jul 29 2016
.SYNOPSIS...
Cascade gap winds will pick up this evening. A dry cold front
passes Saturday, creating breezy conditions and an increased risk
for spreading grass fires. Another breezy cold front will be
possible late Monday into early Tuesday. Temperatures will be
cooler Sunday into the first part of next week, with an
occasional threat for showers and thunderstorms in and around the
northern mountains Tuesday and Wednesday.
&&
.DISCUSSION...
Tonight through Sunday: Warm and breezy weather can be expected
for the weekend. Cumulus build ups over the mountains will linger
into the evening along with the small chance of a thunderstorm
near the Canadian border. The heat of this afternoon will
gradually moderate as the ridge of high pressure flattens. This
will begin this evening as a weak push takes place across the
Cascades and gap winds increase. There is not much of a marine
layer influence on the west side of the state. So when the surface
pressure gradients tighten this evening, little in the way of a
humidity relief will be experienced in the Cascade valleys.
Locally breezy winds will be found in the Kittitas and Wenatchee
valleys with gusts to 20 mph, which will raise concerns for the
land agencies but the conditions will be short lived. Expect mild
temperatures overnight into Saturday morning. By Saturday
afternoon, a cold front will swing in from the west by Saturday
afternoon and increase winds across from the Cascades and across
the Columbia Basin, for a larger area and for a longer duration.
West to southwest will increase to 15-20 mph with gusts to 25 mph.
This coupled with low humidities will raise fire weather concerns.
Will upgrade the fire weather watch to a red flag warning for
Saturday afternoon for much of the lowland areas. Meanwhile,
temperatures will cool by 5-8 degrees. There is a small chance of
convection in the northern mountains but should be confined to the
Canadian border. The winds will lose their gustiness late Saturday
night, but pressure gradients continue the potential for breezy
winds into Sunday morning especially for the Cascade valleys and
the western Columbia Basin, and then taper off by afternoon.
Temperatures will continue to cool by 6-10 degrees, falling below
seasonal normals again. There will be plenty of dry air aloft at
the low and mid levels that will limit in the way of clouds or
precipitation. /rfox.
Sunday Night and early Monday: The system that brought the winds
Saturday will be well off into northern Alberta, and the next low
pressure system to move through the Pac NW will be nearing the WA
coast. The forecast will remain dry and temperatures right around
average for this time of the year.
...GUSTY WINDS POSSIBLE LATE MONDAY NIGHT AND EARLY TUESDAY
MORNING FOR THE EAST SLOPES OF THE CASCADES AND INTO THE
WATERVILLE PLATEAU...
Monday Evening through Tuesday: The GFS and ECMWF have slowed
down the timing of the closed low to move into the region, which
makes sense given how strong this cold front will be. Winds will
increase starting Monday evening and will continue through the day
on Tuesday, with the strongest winds early Tuesday morning. A 90+
kt jet will move into the Cascades late Monday evening into
Tuesday morning. There is the potential for some stronger wind
gusts to mix across the mountains and higher plateaus...mainly
south of Lake Chelan eastward into portions of the Waterville
Plateau. Have increased the wind gust potential during the 06Z-12Z
Tuesday time frame. The front will move through during the
overnight and morning period. The best chance for showers and
thunderstorms with this front will be across the north, generally
north of Highway 2. Tuesday will be the coolest day of the week
with valley temperatures in the 70s to lower 80s.
Wednesday through Friday: The low keeps moving east as a
shortwave ridge builds along the west side of the state. There is
the potential for some additional showers and thunderstorms on
Wednesday along the canadian border in the afternoon. Otherwise we
dry out. The ridge shifts east over eastern WA and north ID
Thursday as the next closed low begins to move out of the Gulf of
Alaska and into northern British Columbia. Wednesday temperatures
will remain below average in the wake of the cold front. But by
Thursday and Friday we warm back up into the mid 80s to lower 90s.
/Nisbet
&&
.AVIATION...
06Z TAFS: VFR conditions expected at all TAF sites through 06Z
Sunday. A weak cold front will push across the region tonight.
Precipitation along the front will limited to along the Canadian
border in eastern WA and in the Northern Panhandle. Winds will
become breezy on Saturday. Expect sustained winds of 12-18 kts
with gusts up to 25 kts at most TAF sites. A tighter pressure
gradient across the Cascade Mtns will result in windier conditions
at KEAT with gusts to between 30-35 kts possible, especially for
the afternoon into early Saturday evening. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 90 58 82 58 86 / 0 0 0 0 0 0
Coeur d'Alene 62 89 55 81 54 86 / 0 0 0 0 0 0
Pullman 56 88 49 81 50 87 / 0 0 0 0 0 0
Lewiston 67 97 60 90 60 95 / 0 0 0 0 0 0
Colville 57 91 54 84 51 88 / 0 0 0 0 0 0
Sandpoint 55 86 52 79 49 83 / 0 0 0 0 0 0
Kellogg 60 87 53 78 51 84 / 0 0 0 0 0 0
Moses Lake 62 95 58 88 57 90 / 0 0 0 0 0 0
Wenatchee 69 92 63 86 61 88 / 0 0 0 0 0 0
Omak 63 93 59 88 59 90 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 9 PM PDT Saturday for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northern Columbia Basin (Zone 673)-East
Washington Palouse and Spokane Area (Zone 674).
&&Hazardous weather outlook, Jul 29, 4:01 AM PST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
501 AM PDT FRI JUL 29 2016
IDZ001>004-026-027-WAZ031-037-038-042-043-301215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
501 AM PDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ032>036-041-044-301215-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
501 AM PDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT PASSAGE SATURDAY WILL LEAD TO INCREASED WINDS...
WITH AFTERNOON RELATIVE HUMIDITIES DECREASING TO NEAR CRITICAL
THRESHOLDS. THIS MAY ELEVATE CONCERNS FOR THE FIRE WEATHER
COMMUNITY THROUGH THE WEEKEND.
Wildfire, Moses Lake Area
- When
- July 30, 12:00 AM PST to July 31, 12:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
No residences were reported lost but some outbuildings had burned and there were livestock losses reported. Latest official reports note costs associated with suppression efforts associated with the Black Rock Road fire were $450,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Flash Flooding in Pennsylvania, July 30, 2016$160,000 · 2 events
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Flash Flood in Michigan, July 30, 2016$40,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655824.